MAUDE Adverse Event Report: COOK INC TURBO-JECT STANDARD POWER INJECTABLE PICC LINE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT STANDARD POWER INJECTABLE PICC LINE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported by the international customer that air bubbles appeared in the tubing of the turbo-ject standard power injectable picc (peripherally inserted central catheter) line.The bubbles were described by the customer as being between the manifold and the valve of the device.The customer was concerned that the air bubbles presented a risk of an air embolism, and the device was changed out as a result.The complaint device was placed on (b)(6) 2017 and removed on (b)(6) 2017.The complaint device was not saved and will not be returned for evaluation.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, quality control data and instructions for use (ifu) of the device was conducted during the investigation.Clinical assessment: the upics-5.0-ct-nt-1110 is intended for short- or long-term use for venous pressure monitoring, blood sampling, administration of drugs and fluids, and for use with power injectors for delivery of contrast in ct studies.The turbo-ject picc is indicated for multiple injections of contrast media through a power injector.¿ there is no information regarding the cause of the air bubbles.There is no allegation the device had a hole in it.There is no information regarding the maintenance of the device that may have contributed to this event.Per the ifu, ¿if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.¿ there is no allegation the device was leaking.In addition, the ifu states, ¿catheter lock should be reestablished after every use or at least every 24 hours if unused.¿ there is no alleged hub dislodgement or leaking.The device has plastic clamps that (per the ifu), ¿help prevent air aspiration due to inadvertent hub dislodgement.¿ there is no information regarding the placement of the device.During placement of the device, the ifu states, ¿leaving the sheath in place, remove the dilator.Note: to prevent inadvertent air aspiration after removing wire guide and dilator, place thumb or finger over the cuffed proximal end of the sheath.¿ this may be an unlikely cause since the air bubbles were not noticed until approximately 12 days after insertion.There is a potential for severe harm or possibly death related to this event that could result in an air embolism.The device will not be returned for evaluation.Without visual, dimensional, and/or functional testing of the product, we are unable to determine if this is a manufacturing issue.At this time, the clinical assessment cannot eliminate any possible causes for this event such as user technique, device handling, device maintenance, device failure, or manufacturing related causes document review: the complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.This complaint is confirmed based on the customer's testimony.Measures are being conducted to address this failure mode.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.

Brand Name
TURBO-JECT STANDARD POWER INJECTABLE PICC LINE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7108054
Report Number1820334-2017-04455
Device Sequence Number19135310
Product Code LJS
UDI-Device Identifier00827002037854
UDI-Public(01)00827002037854(17)181101(10)7405923
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-NT-1110
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/28/2017
Supplement Date Received by Manufacturer02/28/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date03/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age87 YR